Texas, 2008

Hail and Damaging Wind in Texas, July 16 to 17, 2008

July 16 to 17, 2008 · NWS EPZ · 2 events in 2 counties and zones

Though the air mass was not quite as moist through a deep layer as earlier in the month, there was still sufficient moisture for heavy rainfall amounts. The addition of a dry layer in the mid levels brought a threat of damaging winds and marginally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Though the air mass was not quite as moist through a deep layer as earlier in the month, there was still sufficient moisture for heavy rainfall amounts. The addition of a dry layer in the mid levels brought a threat of damaging winds and marginally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 16, 1:53 PM MST, 37 minutes earlier.

Area forecast discussion, Jul 16, 1:53 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
253 PM MDT WED JUL 16 2008

.SYNOPSIS...
MOISTURE AND INSTABILITY WILL REMAIN SUFFICIENT FOR SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS THE NEXT COUPLE OF DAYS. ON
THE WEEKEND...DRIER AIR WILL BEGIN TO MOVE INTO THE AREA AND
REDUCE THE CHANCES FOR THUNDERSTORMS INTO NEXT WEEK. TEMPERATURES
WILL ALSO CLIMB A FEW DEGREES ABOVE NORMAL DURING THAT TIME FRAME.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT WILL BE CENTERED TO THE WEST OF OUR CWFA THE
NEXT COUPLE OF DAYS...ALLOWING VORT MAXS TO DROP SOUTHWARD INTO
THE AREA. THUS WILL MAINTAIN SCATTERED POPS OVER ALL BUT SOUTHWEST
SECTION AFTERNOON/EVENING HOURS UNTIL THE WEEKEND. PER
COORDINATION WITH MAF BUMPED POPS UP SOMEWHAT FAR EASTERN PORTION
FOR TONIGHT AS THE PATTERN FAVORS MCS DEVELOPMENT ALONG AND EAST
OF THERE.

BY SATURDAY THE UPPER HIGH SHIFTS TO THE NORTH...WHICH IS NOT A BAD
POSITION MONSOON-WISE EXCEPT FOR THE FACT THAT DRIER AIR ADVECTS
IN FROM THE EAST. FLASH FLOOD THREAT TRANSITIONS TO MORE OF A
MICROBURST ENVIRONMENT. AN INVERTED TROUGH APPROACHES FROM THE
SOUTHEAST EARLY NEXT WEEK...BUT APPEARS TO PASS TOO FAR TO THE
SOUTH. STILL...WILL KEEP ISOLATED POPS ALREADY IN FORECAST FOR
NEXT WEEK. HIGHER H5 HEIGHTS AND DRIER AIR WILL ALLOW TEMPS TO
CREEP A LITTLE ABOVE NORMAL BY THEN.

&&

.AVIATION...VALID 17/00Z-18/00Z...
VFR CONDITIONS THROUGH THE PERIOD. SCATTERED SHOWERS AND
THUNDERSTORMS MAY CAUSE MVFR TO IFR CONDITIONS. MOUNTAIN TOPS MAY BE
OBSCURED DUE TO CLOUD COVER AND WINDS WILL BE LIGHT.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION
TODAY...ESPECIALLY IN THE MOUNTAINS. HEAVY RAIN IS THE MAIN THREAT
WITH THESE STORMS...ALTHOUGH SMALL HAIL IS POSSIBLE. WINDS WILL BE
LIGHT WITH TEMPERATURES FAIRLY CONSTANT FROM DAY TO DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  95  73  95  73 /  30  30  30  30  30
SIERRA BLANCA TX        66  93  66  93  65 /  40  30  30  30  30
LAS CRUCES              70  95  70  96  70 /  30  30  30  30  30
ALAMOGORDO              66  92  66  93  65 /  30  40  30  30  30
CLOUDCROFT              52  70  52  71  51 /  40  50  40  40  40
TRUTH OR CONSEQUENCES   66  94  66  95  65 /  30  30  30  30  30
SILVER CITY             61  86  61  87  60 /  40  30  20  30  30
DEMING                  67  94  67  96  66 /  20  20  20  30  30
LORDSBURG               68  98  68  98  67 /  20  20  10  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/23 FAUSETT/ADAIR
Hazardous weather outlook, Jul 16, 10:11 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT WED JUL 16 2008

NMZ022>025-030>032-TXZ055-056-171715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1111 AM MDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING...MOST NUMEROUS OVER THE MOUNTAINS. THE STRONGEST
STORMS WILL PRODUCE HALF INCH DIAMETER HAIL...WIND GUSTS TO 50 MPH
AND AN INCH OF RAIN WITHIN 30 MINUTES. RAINFALL TOTALS MAY REACH
AN INCH AND A HALF TO TWO INCHES WHICH WOULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH
SATURDAY...DECREASING SOMEWHAT BY SUNDAY AS DRIER AIR MOVES INTO
THE AREA. THE FLASH FLOOD THREAT WILL DECREASE AFTER
SATURDAY...BUT THE PROBABILITY OF STRONG MICROBURST WINDS WILL
INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT OR THIS OFFICE.

In the hours before

Special weather statement, Jul 16, 10:20 AM MST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1120 AM MDT WED JUL 16 2008

NMZ024-025-161800-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
1120 AM MDT WED JUL 16 2008

...STRONG THUNDERSTORMS OVER NORTHEASTERN OTERO COUNTY NEW MEXICO...

AT 1110 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER  OVER PORTIONS OF
NORTHEASTERN OTERO COUNTY. STRONGEST STORMS WERE LOCATED OVER
HIGHWAY 70 NORTH OF MESCALERO...ACROSS HIGHWAY 82 NEAR CLOUDCROFT
AND MAYHILL...AND AROUND HIGHWAY 24 FROM NEAR SACRAMENTO TO THE
PINON VICINITY. OTHER STRONG THUNDERSTORMS WERE MOVING NEAR TIMBERON.

THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. REMEMBER NEVER TO DRIVE OR WALK ACROSS WATER COVERED ROADS BUT
INSTEAD TURN AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL.

ROGASH
Special weather statement, Jul 16, 10:58 AM MST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1158 AM MDT WED JUL 16 2008

NMZ025-161845-
SOUTHERN SACRAMENTO MOUNTAINS NM-
1158 AM MDT WED JUL 16 2008

...LINE OF STRONG THUNDERSTORMS IS MOVING ACROSS NORTHEASTERN OTERO
COUNTY...

AT 1150 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER MOVING EASTWARD AT ABOUT 20 MPH
THROUGH NORTHEASTERN OTERO COUNTY. THE STORMS WERE ALSO PRODUCING
LOCALLY HEAVY RAINFALL.

STRONGEST STORMS WERE IN THE VICINITY OF
MAYHILL...SACRAMENTO...TIMBERON...PINON AND ACROSS HIGHWAYS 82 AND
24.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA. REMEMBER NEVER TO WALK OR DRIVE ACROSS WATER COVERED ROADS BUT
INSTEAD TURN AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL.

ROGASH
Special weather statement, Jul 16, 1:57 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT WED JUL 16 2008

TXZ056-162230-
HUDSPETH-
INCLUDING THE CITIES OF...SIERRA BLANCA...DELL CITY
257 PM MDT WED JUL 16 2008

AT 255 PM MDT...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING FROM
SOUTHEASTERN OTERO COUNTY INTO FAR NORTHEASTERN HUDSPETH COUNTY.

THESE STORMS WILL AFFECT THE DELL CITY AREA THROUGH 4 PM MDT...AND
SHOULD MOVE INTO THE EXTREME WESTERN PORTIONS OF GUADALUPE
MOUNTAINS NATIONAL PARK BY 315 PM MDT.

THESE STORMS HAVE A HISTORY OF PRODUCING VERY FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAINFALL RATES OF OVER 1 INCH PER
HOUR.  PEA SIZED HAIL WILL ALSO BE POSSIBLE.

MOTORISTS TRAVELING ON ROUTE 62/180 EAST OF CORNUDAS SHOULD DRIVE
WITH EXTREME CAUTION.

HARDIMAN

The radar

The El Paso radar (KEPZ), 151 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hudspeth

When
July 16, 2:30 PM MST
Where
Hudspeth County, 6 mi E of Dell City
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.930, -105.098

Hail, El Paso

When
July 17, 4:26 PM MST to 4:30 PM MST
Where
El Paso County, 2.23 mi NW of Tobin
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.903, -106.407

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129817, 129819.